Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

August 8, 2011Republic County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 8, 2011, 1:39 AM CDT for Republic County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 1:39 AM CDT (06:39 UTC)
Expired
Aug 8, 2011, 2:15 AM CDT
In force
36 min
Issued by
NWS Topeka, KS

County Republic County, KS

The radar

The Grand Island radar (KUEX), 70 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WWUS83 KTOP 080639
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
139 AM CDT MON AUG 8 2011

KSZ008-080715-
REPUBLIC-
139 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY...

THROUGH 215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH 
ACROSS PORTIONS OF WESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE 
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT COULD BE 
AFFECTED INCLUDE REPUBLIC AND SCANDIA.

&&

LAT...LON 3991 9793 3999 9793 3998 9768 3973 9768
      3974 9794 3990 9794
TIME...MOT...LOC 0639Z 276DEG 19KT 3987 9789

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:00 AM CDT, 39 minutes earlier.

Area forecast discussion, Aug 8, 1:00 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT MON AUG 8 2011

...UPDATE TO AVIATION...

.DISCUSSION...
OUTFLOW FROM THIS AFTERNOONS CONVECTION HAS ALL BUT CLEARED THE
FORECAST AREA WITH A FEW NEW UPDRAFTS DEVELOPING SOUTH OF EMP.
THINKING IS THAT THIS BOUNDARY WILL CONTINUE TO MOVE SOUTH OUT OF
ANDERSON AND COFFEY COUNTIES AND THAT WOULD PUT AN END TO THE
IMMEDIATE THREAT FOR SEVERE WEATHER. STORMS BACK ACROSS NORTH
CENTRAL KS ARE MOVING INTO AN ATMOSPHERE THAT HAS BEEN PRETTY WORKED
OVER AS NOTED BY THE TEMPS STILL AROUND 80 DEGREES. HOWEVER LOOKING
FURTHER UPSTREAM THERE IS CONVECTION DEVELOPING ACROSS WESTERN SD
AND 20Z WATER VAPOR SHOWS A WAVE MOVING ACROSS THE AREA. MODELS
STILL SHOWING AN MCV DEVELOPING FROM THIS CONVECTION AND MOVING
ACROSS NORTHEAST KS BY 12Z MONDAY. THEREFORE CONTINUED WITH LIKELY
POPS MAINLY AFTER MIDNIGHT AND CHANCE POPS LINGERING THROUGH MONDAY
THINKING A MCS COULD ROLL ACROSS THE AREA. THERE SHOULD BE A BREAK
IN THE PRECIP CHANCES FOR TUESDAY AND TUESDAY EVENING AS A DECENT
SFC RIDGE FOR THIS TIME OF YEAR SETTLES IN TO THE FORECAST AREA.
MODELS ARE NOW A LITTLE SLOWER IN BRINGING RETURN FLOW BACK INTO
NORTHEAST KS...KEEPING THE NOSE OF THE 850 JET MORE ACROSS WESTERN
KS. BECAUSE OF THIS HAVE DELAYED THE ONSET OF POPS FOR TUESDAY NIGHT
SOMEWHAT. NORTHWEST FLOW AND WEAK WAVES MOVE BACK ACROSS THE
FORECAST AREA FOR WEDNESDAY THROUGH FRIDAY NIGHT WITH MODELS SHOWING
THE POTENTIAL FOR A COUPLE MORE CONVECTIVE COMPLEXES TO MOVE ACROSS
THE AREA. THEREFORE HAVE CONTINUED WITH CHANCE POPS THROUGHOUT THE
PERIOD. MEDIUM RANGE MODELS SHOW ANOTHER COLD FRONT MOVING THROUGH
FRIDAY NIGHT WITH A SFC RIDGE BUILDING IN FOR THE WEEKEND. THE ECMWF
IS SLOWER TO MOVE THIS RIDGE OFF TO THE EAST AND SLOWER WITH
BRINGING RETURN FLOW BACK OVER THE RIDGE. THEREFORE HAVE REMOVED
POPS FROM SATURDAY AND LEFT SUNDAY DRY.

TEMPS COULD BE SOMEWHAT TRICKY WITH SOME MODEL GUIDANCE COMING IN
WITH HIGHS IN THE 70S BEHIND THE FRONTS. DUE TO CONVECTION TODAY DID
NOT HAVE A LOT OF TIME TO DIVE INTO THE SPECIFICS OF THE COLD FRONT.
BECAUSE OF THIS ERRORED ON THE MORE CONSERVATIVE SIDE AND KEPT
FORECAST HIGHS GENERALLY IN THE 80S FOR WEDNESDAY AND THE WEEKEND.
AM CONFIDENT THOUGH WITH THE NORTHWEST FLOW AND OCCASIONAL ROUNDS OF
PRECIP THAT THE HEAT WAVE IS UNLIKELY TO RETURN. IN FACT FLOODING
MAY BECOME AN INCREASING CONCERN. PARTS OF NORTH CENTRAL KS HAVE
ALREADY SEEN A FAIR AMOUNT OF PRECIP OVER THE LAST THREE DAYS.
THOUGHT ABOUT A FLOOD WATCH FOR TONIGHT...BUT CONFIDENCE IN TRACK OF
TONIGHTS MCS IS NOT HIGH ENOUGH. NEVERTHELESS IT WILL BE SOMETHING
THAT NEEDS TO BE WATCHED OVER THE NEXT COUPLE DAYS.

WOLTERS

&&

.AVIATION...

SHOWERS ON THE BACK SIDE OF THUNDERSTORMS WILL CONTINUE THROUGH
07Z. ANOTHER LINE OF CONVECTION WILL LIKELY SWEEP ACROSS THE TAF
SITES BY 09Z. WINDS WILL BE VARIABLE IN DIRECTION WITH THE
CONVECTION THEN SETTLE BACK TO THE SOUTHEAST. BOUNDARY WILL MOVE
THROUGH IN THE AFTERNOON SHIFTING THE WINDS TO THE NORTHEAST. VFR
OUTSIDE OF ANY CONVECTION.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 7, 9:36 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CDT SUN AUG 7 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-082115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
936 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS LATE TONIGHT. THESE
STORMS MAY BE CAPABLE OF STRONG OR POSSIBLY DAMAGING WINDS AND
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH THE EXCEPTION OF TUESDAY...THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THE MIDDLE AND END OF THE WEEK FOR MOST OF THE AREA.
STRONG GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY
RAINFALL WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

WOLTERS

In the hours before

Local storm report, Aug 8, 12:22 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HEAVY RAIN       7 N MOONLIGHT           39.10N 97.11W
08/08/2011  M1.20 INCH       DICKINSON          KS   TRAINED SPOTTER

            STORM TOTAL

&&

JL
Local storm report, Aug 8, 12:39 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1239 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HEAVY RAIN       JUNCTION CITY           39.03N 96.83W
08/08/2011  M2.65 INCH       GEARY              KS   PUBLIC

            STORM TOTAL

&&

JL
Local storm report, Aug 8, 12:57 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     TSTM WND GST     COFFEY COUNTY AIRPORT   38.30N 95.73W
08/08/2011  M62 MPH          COFFEY             KS   AWOS

&&

JL
Local storm report, Aug 8, 1:05 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
105 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     5 SSW BETO JUNCTION     38.36N 95.76W
08/08/2011  E60.00 MPH       COFFEY             KS   EMERGENCY MNGR

&&

JL
Local storm report, Aug 8, 1:18 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
118 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     TSTM WND DMG     4 W ESKRIDGE            38.86N 96.18W
08/08/2011                   WABAUNSEE          KS   EMERGENCY MNGR

            LARGE TREE DOWN ACROSS K-99 NEAR LAKE WABAUNSEE

&&

JL
Special weather statement, Aug 8, 1:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
139 AM CDT MON AUG 8 2011

KSZ008-080715-
REPUBLIC-
139 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY...

THROUGH 215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF WESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE REPUBLIC AND SCANDIA.

&&

LAT...LON 3991 9793 3999 9793 3998 9768 3973 9768
      3974 9794 3990 9794
TIME...MOT...LOC 0639Z 276DEG 19KT 3987 9789

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:09 PM CDTSpecial Weather StatementTOPGeary36 min
Aug 7, 10:26 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley49 min
Aug 7, 10:31 PM CDTSpecial Weather StatementTOPOttawa29 min
Aug 7, 10:42 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Geary, Ottawa48 min
Aug 7, 10:48 PM CDTFlash Flood WarningTOPClay, Cloud, Dickinson, Ottawa3 hr
Aug 7, 10:54 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee51 min
Aug 7, 11:04 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee26 min
Aug 7, 11:21 PM CDTFlash Flood WarningTOPDickinson, Geary, Riley, Wabaunsee114 min
Aug 7, 11:23 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris42 min
Aug 7, 11:28 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee47 min
Aug 7, 11:42 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee48 min
Aug 7, 11:51 PM CDTFlash Flood WarningTOPOsage, Shawnee, Wabaunsee114 min
Aug 8, 12:12 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee33 min
Aug 8, 12:13 AM CDTFlash Flood WarningTOPGeary, Lyon, Morris, Wabaunsee90 min
Aug 8, 12:36 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage54 min
Aug 8, 1:58 AM CDTAreal Flood AdvisoryTOPRepublic, Washington62 min
Aug 8, 4:24 AM CDTSpecial Weather StatementTOPRepublic36 min
Aug 8, 4:46 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington29 min
Aug 8, 5:09 AM CDTSpecial Weather StatementTOPWashington36 min
Aug 8, 5:41 AM CDTSpecial Weather StatementTOPPottawatomie34 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.